Alert archive / Alabama / Flash Flood Warnings in 2025

Flash Flood Warning 14, NWS Birmingham, AL

May 2, 2025Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 2, 2025, 9:16 PM CDT for Greene County, Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2025, 9:16 PM CDT (02:16 UTC)
Expired
May 3, 2025, 12:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WGUS54 KBMX 030216
FFWBMX
ALC063-119-030515-
/O.NEW.KBMX.FF.W.0014.250503T0216Z-250503T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
916 PM CDT Fri May 2 2025

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southern Greene County in west central Alabama...
  Sumter County in west central Alabama...

* Until 1215 AM CDT.

* At 916 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen in the last 6 hours across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Demopolis, Livingston, Eutaw, York, Cuba, Forkland, Boligee, Epes, 
  Bluffport, The University Of West Alabama, Tishabee, Coatopa, Dug 
  Hill, Thornhill, Boyd, Allison, Walden Quarters, Lilita, Five 
  Points Intersection and Bellamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3252 8791 3247 8796 3243 8803 3238 8805
      3238 8841 3266 8838 3289 8793 3288 8781
      3286 8783 3281 8781 3276 8787 3277 8783
      3275 8781 3273 8781 3272 8783 3271 8783
      3272 8780 3266 8779 3257 8787 3252 8788

FLASH FLOOD...RADAR INDICATED

$$

56
1 follow-up statement
924 
WGUS74 KBMX 030413
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1113 PM CDT Fri May 2 2025

ALC063-119-030515-
/O.CON.KBMX.FF.W.0014.000000T0000Z-250503T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AL-Sumter AL-
1113 PM CDT Fri May 2 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT SATURDAY 
FOR SOUTHERN GREENE AND SUMTER COUNTIES...

At 1113 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Demopolis, Livingston, Eutaw, York, Cuba, Forkland, Boligee, Epes, 
  Bluffport, The University Of West Alabama, Tishabee, Coatopa, Dug 
  Hill, Thornhill, Boyd, Allison, Walden Quarters, Lilita, Five 
  Points Intersection and Bellamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3252 8791 3247 8796 3243 8803 3238 8805
      3238 8841 3266 8838 3289 8793 3288 8781
      3286 8783 3281 8781 3276 8787 3277 8783
      3275 8781 3273 8781 3272 8783 3271 8783
      3272 8780 3266 8779 3257 8787 3252 8788

FLASH FLOOD...RADAR INDICATED

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:55 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Updated at 647 PM CDT FRI MAY 2 2025
  • Severe weather remains possible through 9 PM. Threats include damaging wind gusts up to 60 mph and hail up to quarter size.
  • There is a level 1 out of 5 risk for severe storms on Saturday for much of Central Alabama.
Area forecast discussion, May 2, 6:55 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
655 PM CDT Fri May 2 2025

...New SHORT TERM, AVIATION...

.KEY MESSAGES...
Updated at 647 PM CDT FRI MAY 2 2025

 - Severe weather remains possible through 9 PM. Threats include
   damaging wind gusts up to 60 mph and hail up to quarter size.

 - There is a level 1 out of 5 risk for severe storms on Saturday
   for much of Central Alabama.

&&

.SHORT TERM...
(Tonight through Saturday)
Issued at 647 PM CDT FRI MAY 2 2025

Made some adjustments to the timing and the temperatures to
account for the cold pooling behind the line of showers and
storms. Still have the potential for severe storms through
11 PM, with rain and storms continuing through 1 to 3 AM. The
overall strength of the activity will be on the downward trend
over the next few hours.

16

Previous short-term discussion:
(This evening through Saturday)
Issued at 1202 PM CDT FRI MAY 2 2025

Tonight, the instabilities will decrease after sunset, with the
threat of severe slowly decreasing through the evening and early
night. There is still enough forcing from a departing shortwave,
combined with weak instabilities for showers and thunderstorms to
continue through the night and early morning. Though these should
be sub severe, there could be strong storms with strong winds,
frequent lightning, heavy rain, and small hail.

Saturday, the front should slowly move to the southeast and drape
over the state by the afternoon. Models have been atrocious at
timing and coverage of the storms with this system, so confidence
is low. Will advertise scattered to widespread thunderstorms
through the late morning and afternoon on Saturday, with a few
possibly becoming severe. Instabilities won't be quite as high
as Friday afternoon, with values around 1500 J/kg, though with a
stronger mid level jet, the wind profile will be slightly
stronger. There is a low chance for storms to produce damaging
winds up to 60 mph and large hail. There could very likely be
breaks between storms, but models are not handling any boundaries
with enough consistency to allow a higher confidence on when
those breaks would be. If there is enough of a break in the late
morning and early afternoon, the instabilities may be slightly
higher for the activity in the afternoon, though we will assess as
the system continues to evolve.

24

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 221 PM CDT FRI MAY 2 2025

After the activity works out of the area Saturday night, an upper
low will swing to our north. Right now clouds look to be the main
weather feature on Sunday, but a few light showers may develop
across far northern counties. Right now chances remain low of
getting at least a hundredth of an inch so will go with a cloudy
but dry forecast for now. As some of the CAMs come in tonight and
Saturday, we could see the trend increase for the light rain on
Sunday and Monday.

Forecast models continue to suggest batches of showers and storms
may affect our area mid to late next week, with shortwaves coming
off an upstream trough and westerly flow aloft.

16

&&

.AVIATION...
(00Z TAFS)
Issued at 647 PM CDT FRI MAY 2 2025

Line of showers and storms moving across all sites but MGM at this
time. MGM should see activity by 9 to 10 pm. Ceilings will drop
to MVFR through the night and could flirt with IFR for a few hours
right at sunrise. Additional thunderstorms will be possible in
the afternoon on Saturday.

16

&&

.FIRE WEATHER...

Moderate to high chances for showers and thunderstorms will continue
through late Saturday evening as a cold front approaches the region.
Increasing moisture ahead of the boundary will keep min RHs around
40-60% today and 60-70% on Saturday. Drier conditions will move into
the area on Sunday with RHs falling into the 35-45% range at times.
However, light winds will help negate fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  71  50  72 /  90  90  30  10
Anniston    61  72  52  73 /  90  90  40   0
Birmingham  60  71  52  71 /  90  90  20   0
Tuscaloosa  61  72  52  74 /  90  90  10   0
Calera      61  71  54  73 /  90  90  30   0
Auburn      62  72  57  75 /  60  90  70   0
Montgomery  63  75  56  75 /  80  90  40   0
Troy        62  74  57  76 /  50  90  60   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...16
Hazardous weather outlook, May 2, 2:41 AM CDT, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
241 AM CDT Fri May 2 2025

ALZ011>015-017>050-031045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
241 AM CDT Fri May 2 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a level 3 out of 5 risk for severe storms for locations near
and north of Interstate 20 with a level 1 to 2 out of 5 risk for
locations south of Interstate 20. Threats include damaging wind gusts
up to 60 mph and hail up to quarter size during the afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a level 1 out of 5 risk for severe storms across central
Alabama Saturday morning and afternoon. Threats include damaging wind
gusts up to 60 mph and hail up to quarter size.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
for today and Saturday.

In the hours before

Local storm report, May 2, 7:41 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
741 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tstm Wnd Dmg     Odenville               33.69N 86.40W
05/02/2025                   St. Clair          AL   Emergency Mngr

            Multiple trees reported down in Odenville.

&&

GGOGGINS
Local storm report, May 2, 7:48 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
748 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tstm Wnd Dmg     2 E Altoona             34.03N 86.28W
05/02/2025                   Etowah             AL   Emergency Mngr

            A few trees down on Alabama Highway 132 in
            western Etowah County.

&&

GGOGGINS
Special weather statement, May 2, 7:48 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
748 PM CDT Fri May 2 2025

ALZ025>027-030130-
Shelby AL-Talladega AL-St. Clair AL-
748 PM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TALLADEGA...NORTHEASTERN
SHELBY AND SOUTHWESTERN ST. CLAIR COUNTIES THROUGH 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westover, or 7 miles east of Chelsea, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Country Club Estates, Alpine Bay Resort, Sterrett, Bald Rock,
Westover, Harpersville, Vandiver, Camp Winnataska, Chelsea, Shoal
Creek, Harrisburg, Vincent, St. Clair County Airport, Highland Lakes,
Chula Vista, Logan Martin Lake, Fowler Lake, Coosa Island, Logan
Martin Dam, and Mount Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Alabama.

&&

LAT...LON 3348 8605 3325 8651 3337 8669 3352 8655
      3353 8652 3355 8652 3372 8636
TIME...MOT...LOC 0048Z 233DEG 33KT 3337 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12/Robinson
Local storm report, May 2, 7:58 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     Tstm Wnd Dmg     1 S Winterboro          33.31N 86.20W
05/02/2025                   Talladega          AL   Emergency Mngr

            Trees down blocking both lanes of AL Highway
            21 in Winterboro.

&&

GGOGGINS
Local storm report, May 2, 8:00 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
800 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Dmg     1 SW Bynum              33.59N 85.97W
05/02/2025                   Calhoun            AL   Emergency Mngr

            Trees down blocking Ponderosa Trail with
            power lines downed.

&&

GGOGGINS
Special weather statement, May 2, 8:09 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
809 PM CDT Fri May 2 2025

ALZ023-030>032-030215-
Greene AL-Hale AL-Sumter AL-Tuscaloosa AL-
809 PM CDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCALOOSA...
GREENE...HALE AND CENTRAL SUMTER COUNTIES THROUGH 915 PM CDT...

At 809 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Evansville, or near Eutaw, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greensboro, Akron, Englewood, Ralph, Belmont, Maxwell, Moundville
Airport, Eutaw Municipal Airport, Mound State Park, Thornhill,
McFarland Mall, Elliots Creek, Epes, Birdine, Harper Hill, Oliver
Lock And Dam, Clinton, Taylorville, Sawyerville, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central, southwestern and west central Alabama.

&&

LAT...LON 3309 8796 3312 8793 3315 8784 3318 8784
      3323 8764 3315 8740 3289 8742 3250 8770
      3251 8773 3252 8773 3252 8782 3255 8783
      3254 8785 3253 8784 3260 8825
TIME...MOT...LOC 0109Z 221DEG 27KT 3286 8782

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

12/Robinson

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:29 PM CDTSpecial Weather StatementBMXGreene, Hale46 min
May 2, 7:48 PM CDTSpecial Weather StatementBMXTalladega42 min
May 2, 8:09 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter66 min
May 2, 8:16 PM CDTAreal Flood AdvisoryBMXGreene, Hale3 hr
May 2, 8:24 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
May 2, 10:25 PM CDTSpecial Weather StatementBMXCalhoun35 min
May 2, 10:31 PM CDTSpecial Weather StatementBMXBibb29 min
May 2, 11:38 PM CDTSpecial Weather StatementBMXHale37 min
May 3, 12:27 AM CDTSpecial Weather StatementBMXHale33 min
May 3, 5:43 AM CDTSpecial Weather StatementBMXCoosa, Elmore, Macon32 min
May 3, 1:42 PM CDTSpecial Weather StatementBMXFayette, Walker48 min
May 3, 1:45 PM CDTSpecial Weather StatementBMXWinston60 min
May 3, 2:33 PM CDTSpecial Weather StatementBMXWalker42 min
May 3, 2:59 PM CDTSpecial Weather StatementBMXBlount, Jefferson61 min
May 3, 3:35 PM CDTSpecial Weather StatementBMXEtowah, St. Clair55 min
May 3, 3:44 PM CDTSpecial Weather StatementBMXPerry61 min
May 3, 4:05 PM CDTSpecial Weather StatementBMXCherokee55 min
May 3, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
May 3, 4:19 PM CDTSpecial Weather StatementBMXShelby26 min
May 3, 4:21 PM CDTSpecial Weather StatementBMXChilton54 min
May 3, 4:30 PM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair, Talladega60 min
May 3, 4:45 PM CDTSpecial Weather StatementBMXShelby, Talladega30 min
May 3, 4:53 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore50 min
May 3, 4:57 PM CDTSpecial Weather StatementBMXCherokee48 min
May 3, 5:10 PM CDTSpecial Weather StatementBMXAutauga, Dallas80 min
May 3, 5:15 PM CDTSpecial Weather StatementBMXCleburne60 min
May 3, 5:19 PM CDTSpecial Weather StatementBMXClay, Coosa, Talladega56 min
May 3, 5:33 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa57 min
May 3, 5:49 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Montgomery56 min
May 3, 6:12 PM CDTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa63 min
May 3, 6:26 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa38 min
May 3, 6:32 PM CDTSpecial Weather StatementBMXLowndes, Montgomery88 min
May 3, 6:40 PM CDTSpecial Weather StatementBMXLee, Macon65 min

Nearby

Flash Flood Warnings in Alabama, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.